Visit us on the web: www.hivguidelines.org
Topics, Trends & Updates
March 2017
Hot Topics
Updated Guidelines March 2017
  • Clinical Manifestations and Management of HIV-Related Periodontal Disease: Read Now



  • HIV Testing During Pregnancy and at Delivery: Read Now
  • Reducing HIV Transmission During Pregnancy, Labor and Delivery, and Postpartum Care: Read Now
What We're Reading
Vitamin D Deficiency Associated with Statin-Induced Muscle Toxicity in Patients 
Living with HIV
By Christopher J. Hoffmann, MD, MPH, Johns Hopkins University School of Medicine 

A recently published study supports the association between statin-related myalgia and vitamin D deficiency among people treated with antiretroviral (ARV) agents, with an impressive effect size of 2.3 [Calza L, et al. AIDS 2017 Mar 13;31(5)].

Several antiretroviral (ARV) agents are associated with hypercholesterolemia. In addition, some ARVs, and a pro-inflammatory state caused by HIV itself, can increase the risk of cardiovascular disease (CVD). For these reasons, both hypercholesterolemia and CVD appear to be increased among people living with HIV. Statins play an important role in managing hypercholesterolemia and in reducing the risk of CVD, thereby reducing mortality, among patients living with HIV. The American College of Cardiology and the American Heart Association recommend statins for all individuals at high risk of cardiovascular disease [Stone NJ, et al. J Am Coll Cardiol. 2014 Jul 63(25 Pt B)]. Whether a role for statins exists among people living with HIV who are at low to moderate risk of cardiovascular disease is being evaluated in the REPRIEVE study.

Adherence to statin treatment can be compromised by muscle toxicity. In the general population, between 10% and 25% of individuals taking statins report having myalgia, and many discontinue the therapy as a result. Further, vitamin D deficiency has been associated with statin-induced myalgia in the general population. Given the frequency of vitamin D deficiency among people living with HIV (70%-84%), Calza and colleagues [AIDS 2017 Mar 13;31(5)performed a retrospective analysis in Italy on a cohort of 545 patients taking ART and either atorvastatin or rosuvastatin. The primary study goal was to evaluate the association between vitamin D level and muscle toxicity using the following markers: myalgia, elevated creatinine kinase level in the absence of myalgia, or myalgia and elevated creatinine kinase level.

The majority of patients were male (80%) and white (91%); 95% had an undetectable viral load. Muscle toxicity was identified among 100 patients (18%), evidenced by myalgia in 42, elevated creatinine kinase without myalgia in 33, and elevated creatinine kinase with myalgia in 25. There was no statistically significant difference in muscle toxicity between patients taking atorvastatin or rosuvastatin. The median time to muscle toxicity was 412 days, with 10% of patients having toxicity within 34 days of starting a statin. Vitamin D deficiency was associated with muscle toxicity. Among patients with muscle toxicity, the vitamin D level was 19 to 22 ng/mL (depending on presence of myalgia or elevated creatinine kinase level), compared with a level of 32 ng/mL among patients without muscle toxicity. Among the 40 patients with a vitamin D level available at the time of myalgia or elevated creatinine kinase diagnosis, the level was similar to that at baseline. In an adjusted analysis, factors associated with muscle toxicity were age older than 60 years, history of myalgia, vitamin D levels lower than 30 ng/mL (odds ratio, 2.3), and longer duration on statin therapy. Notably, therapy with a boosted-protease inhibitor was not associated with an increased myalgia risk.

Two observational studies in the general population suggest that supplementing vitamin D when the level is low may reduce the occurrence of statin-related myalgia [Glueck CJ, et al. Curr Med Res Opin. 2011 Sep;27(9); Khayznikov M, et al. N Am J Med Sci. 2015 Mar;7(3)]. Randomized trials of vitamin D supplementation to reduce statin myalgia have not been completed in the general population or among people living with HIV. However, given the frequency of vitamin D deficiency in patients living with HIV and the potential benefits of a normal vitamin D level on bone health and immune activation [Overton ET, et al. Ann Intern Med. 2015 Jun16;162(12); Fabre-Mersseman V, et al. AIDS. 2014 Nov 28;28(18)], treating vitamin D deficiency with oral vitamin D3 supplementation is reasonable. Achieving a normal vitamin D level may also reduce statin-induced myalgia, increasing the chance of success with statin therapy and ultimately reducing cardiovascular disease.  

Upcoming Events
Online
 
New York

Comment? Question? Suggestion? Drop us a line. We welcome feedback and suggestions, and if you send us a question, we will get back to you as quickly as possible. Please note, however, that we cannot answer questions about the care or treatment of specific patients and cannot provide clinical advice. Editor@hivguidelines.org

Please give us feedback: Take our brief survey now.
HIV Clinical Guidelines Program 
New York State Department of Health AIDS Institute
In collaboration with the Division of Infectious Diseases
Johns Hopkins University School of Medicine

Copyright 2016. All Rights Reserved.